Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 132, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 11, 2018, 5:43 PM MDT for Carbon County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 5:43 PM MDT (23:43 UTC)
- Expired
- Jul 11, 2018, 6:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2569 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:44 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 11, 1:44 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 144 PM MDT Wed Jul 11 2018 .SHORT TERM...(This evening through Thursday) Issued at 1255 PM MDT Wed Jul 11 2018 The strong ridge of high pressure continues to subsist across portions of the central plains. Afternoon water vapor imagery showed an upper level sup tropical low impinging on the western side of the ridge over Colorado and New Mexico. Scattered popcorn convection was noted along the periphery of the ridge and in the core of a moist plume extending northward from the southern Pacific. At the local level, satellite showed a dense cu field developing along the Laramie Range and points westward.A few showers and thunderstorms were developing over eastern Carbon county. Dewpoints out west were quite a bit higher than normal thanks to monsoonal moisture moving up from the south. Observations of upper 40s to low 50s combined with temperatures in the 80s were contributing to ML cape on the order of 1500 j/kg. Shear is very weak thanks to the upper level high and any storm organization will be very brief. Biggest threats from any storms this afternoon and evening will be marginally severe hail and occasional downburst from collapsing cells. Expect convection to die down some near sunset but a few cells will persist overnight as an upper level trough makes a glancing blow across the north. A cold front will drop south tonight and early Thursday which will bring a brief respite from the heat. Moisture pooled along the front will also help fuel more wide spread showers and thunderstorms Thursday afternoon and evening. The extra cloud cover and showers will keep temperatures in the upper 70s to low 80s. Storms will continue into Thursday evening before dying off overnight. .LONG TERM...(Thursday night through Wednesday) Issued at 1255 PM MDT Wed Jul 11 2018 The long term pattern looks to remain partially active with periods of showers and storms followed by brief drying. The ridge of high pressure will again begin to strengthen Friday and Saturday. This wil bring the warm temperatures back with triple digit heat possible in Nebraska for the first part of the weekend. A second cold front will drop down on Sunday bringing another shot of moisture to southeastern Wyoming and western Nebraska. Showers and storms should be scattered to numerous through the afternoon and evening hours. Scattered storms will be possible each afternoon through Tuesday with remnant moisture and modest west northwesterly flow aloft. This should keep isolated chances for showers and storms along with warm temperatures in the forecast through the end of the week. Models diverge in the longer term about the strengthen and the position of the upper level ridge. Depending on where that sets up moisture could work its way north to fuel daily thunderstorm chances. The GFS is quite a bit more amplified than the EURO but both solutions continue to show strong heights aloft with warm temperatures through the middle of the month. && .AVIATION...(For the 18Z TAFS through Thursday morning) Issued at 1125 AM MDT Wed Jul 11 2018 VFR conditions are expected over the eastern plains today and through tonight with most of the shower and tstorm activity remaining west of I-25. These thunderstorms have a small chance at impacting areas along I-25 by this evening, but chances are relatively low. MVFR conditions or near MVFR conditions and rain are expected at KRWL this afternoon through late this evening. KLAR may receive some of this activity as well, but the heavier rainfall may stay just north and west of the Laramie Valley. Will need to monitor the potential for fog late tonight, mainly for KRWL depending on how much rain falls. && .FIRE WEATHER... Issued at 1255 PM MDT Wed Jul 11 2018 High relative humidity and low winds will keep critical fire weather conditions unlikely for the next 48 hours.Scattered showers and thunderstorms are expected this afternoon and evening. Wetting rain will be likely with the slow moving storms. High pressure will begin to weaken ahead of this weekend which will allow some stronger winds and drier air to move in by Friday. This could bring marginal fire weather conditions across poritons of western Carbon county and the southern laramie range, however confidence in critical criteria being met is low. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AL LONG TERM...AL AVIATION...TJT FIRE WEATHER...AL
Hazardous weather outlook, Jul 11, 2:44 PM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 244 PM MDT Wed Jul 11 2018 WYZ101>119-122045- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 244 PM MDT Wed Jul 11 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will increase in coverage late this afternoon and into tonight. Some strong thunderstorms are possible, mainly west of the Interstate 25 corridor. Slow storm motion may result in isolated flash flooding and flooding of area creeks into tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms will continue late this week and into the weekend. Some strong thunderstorms and isolated flash flooding possible Thursday afternoon and evening across the eastern plains. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-122045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 244 PM MDT Wed Jul 11 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Other than a stray thunderstorm across the northern Nebraska panhandle tonight, no widespread hazardous weather is expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms will continue late this week and into the weekend. Some strong thunderstorms and isolated flash flooding possible Thursday afternoon and evening across western Nebraska. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Special weather statement, Jul 11, 5:12 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Cheyenne WY 512 PM MDT WED JUL 11 2018 WYZ104-105-109-110-120000- Shirley Basin WY-North Snowy Range Foothills WY- Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY- 512 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL 600 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Battle Mountain, or 45 miles northeast of Rawlins, moving northwest at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Carbon County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4203 10620 4186 10649 4219 10688 4241 10648 TIME...MOT...LOC 2312Z 149DEG 19KT 4206 10641 Allen
Special weather statement, Jul 11, 5:15 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Cheyenne WY 515 PM MDT WED JUL 11 2018 WYZ105-110-115-120000- Shirley Basin WY-North Snowy Range Foothills WY-Laramie Valley WY- 515 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND CENTRAL ALBANY COUNTIES UNTIL 600 PM MDT... At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Arlington, or 26 miles northwest of Laramie, moving northwest at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rock River. This includes Interstate 80 in Wyoming between mile markers 275 and 288. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4153 10582 4143 10602 4177 10636 4191 10605 TIME...MOT...LOC 2315Z 149DEG 19KT 4156 10598 Allen
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:12 PM MDT | Special Weather Statement | CYS | 48 min | |
| Jul 11, 5:15 PM MDT | Special Weather Statement | CYS | Albany | 45 min |
| Jul 11, 5:54 PM MDT | Special Weather Statement | CYS | Platte | 51 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.